Alert archive / Oklahoma / Red Flag Warnings in 2020

Red Flag Warning 24, NWS Amarillo, TX

June 17, 2020Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jun 17, 2020, 2:55 AM CDT for Cimarron County, Oklahoma. It took effect at Jun 17, 2020, 2:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 2:55 AM CDT (07:55 UTC)
In effect from
Jun 17, 2020, 2:00 PM CDT
Expired
Jun 17, 2020, 9:48 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS84 KAMA 170755
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
255 AM CDT Wed Jun 17 2020

OKZ001-172200-
/O.NEW.KAMA.FW.W.0024.200617T1900Z-200618T0300Z/
Cimarron-
255 AM CDT Wed Jun 17 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN OKLAHOMA PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 2 PM this afternoon to 10 PM CDT this evening.

* Affected Area...In Oklahoma...Cimarron.

* 20 Foot Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Red Flag Threat Index...Up to 4.

* Timing...2 PM to 10 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
044 
WWUS84 KAMA 172015
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
315 PM CDT Wed Jun 17 2020

OKZ001-180300-
/O.CON.KAMA.FW.W.0024.000000T0000Z-200618T0300Z/
Cimarron-
315 PM CDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR THE WESTERN
OKLAHOMA PANHANDLE...

* Affected Area...In Oklahoma...Cimarron.

* 20 Foot Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...Up to 4.

* Timing...Through 10 PM CDT this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

02

For more information from the National Weather Service visit...
www.weather.gov/ama
411 
WWUS84 KAMA 180248
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
948 PM CDT Wed Jun 17 2020

OKZ001-180400-
/O.CAN.KAMA.FW.W.0024.000000T0000Z-200618T0300Z/
Cimarron-
948 PM CDT Wed Jun 17 2020

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES FOR THE WESTERN OKLAHOMA PANHANDLE...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

Relative humidity values have risen across the Panhandles
following sunset. Fire danger has begun to decrease. Therefore,
the Red Flag Warning has been cancelled.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 17, 12:57 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 17, 12:57 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1257 AM CDT Wed Jun 17 2020

.AVIATION...
06Z Issuance...All sites are expected to remain VFR through the
period. AMA may see some storms tomorrow afternoon and may briefly
drop down to MVFR as a storm passes over. DHT and GUY seem less
likely to see storms so left out the TSRA for them. Winds will
generally be southerly to southwesterly and breezy with gusts up
to 30kts possible at all sites tomorrow. GUY may have some wind
shear tonight until 14Z for 45kt winds at 2000 ft.

Beat

&&

.PREV DISCUSSION... /Issued 408 PM CDT Tue Jun 16 2020/

DISCUSSION...Tonight through Tuesday.
For tonight, surface winds will diminish due to loss of daytime
heating and associated mixing. Winds will increase again by mid
morning Wednesday as a surface trof of low pressure deepens over
eastern CO and eastern NM in response to an approaching minor
upper level shortwave trof embedded in the southwest aloft
associated with a western states trof. Moisture will continue to
slowly increase during the day Wednesday. The combination of an
unstable atmosphere, adequate moisture, and the approaching minor
perturbation will increase the threat for showers and thunderstorms
to develop across much of the area late Wednesday afternoon and
evening. With MLCAPE values around 1500 J/kg and inverted-V
sounding profiles, a few storms will have the potential to become
strong, with gusty winds to around 50 mph the primary hazard. The
limiting factor for more organized tstms on Wednesday afternoon
and evening will be the rather weak deep layer shear. Storms
should diminish with loss of daytime heating later Wednesday
evening.

The upper level weather pattern will become more favorable for the
potential for showers and thunderstorms across at least parts of
the area on occasion from Thursday evening through next Tuesday.
Southwest flow aloft associated with a western states trof will
likely send minor perturbations across our region at times
Thursday evening through Friday night before the upper level flow
transitions to more northwesterly later this weekend into early
next week, which will also allow additional minor upper level
shortwave trofs to traverse the area. All this coupled with enough
moisture warrants the potential for showers and tstms across at
least parts of the area Thursday evening through the end of the
extended periods. Once again, NBM pops look a bit too dry and not
far enough west at times for a few periods given the progged
pattern and have adjusted accordingly after collaboration with
surrounding offices.

02

FIRE WEATHER...This Afternoon through Wednesday.
Southwesterly flow aloft, coupled with a surface trough, has
induced low level southerly to southwesterly winds around 15 to 25
MPH with gusts up to 35 MPH at the surface. As fuels in the
northwestern Panhandles are in the 95th to 99th, critical fire
weather conditions are present due to RFTI values of 3 to 4
coupled with this level of fuel dryness. Winds should remain
elevated until around sunset, though will return Wednesday
afternoon. Increased moisture moving into the area should start to
take the edge off of fire weather conditions, along with winds
progged to be less tomorrow than today. Elevated fire weather
conditions are possible again Wednesday across the northwestern
and northern Panhandles, with potential for localized critical
conditions.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/11
Hazardous weather outlook, Jun 17, 2:46 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 AM CDT Wed Jun 17 2020

OKZ001>003-TXZ001>020-317-172200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 AM CDT Wed Jun 17 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will develop this afternoon
through early this evening across the western Oklahoma
Panhandle. Elevated fire weather conditions are expected across
the remainder of the Oklahoma Panhandle and all but the
southeastern Texas Panhandle. Minimum afternoon relative humidity
values between 10 to 18 percent across the western Oklahoma
Panhandle and 20 to 30 percent across the remainder of the Texas
and Oklahoma Panhandles along with 20 foot southerly to
southwesterly winds 15 to 25 mph and receptive fuels will lead to
the higher fire danger today. Cloud to ground lightning strikes
from thunderstorms could also trigger fire starts.

Isolated to scattered thunderstorms possible across much of the
Texas and Oklahoma Panhandles this afternoon through this evening.
A few storms may become strong to severe, with hail up to quarter
to half dollar size possible along with damaging winds being the
primary hazards. Also, locally heavy rainfall may result in
flooding or flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Thursday afternoon and evening through Tuesday. Some
storms could become strong to severe with large hail and damaging
winds being the primary hazards. Also, locally heavy rainfall may
result in flooding or flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions 2 PM through 10 PM
this evening.

Schneider

Nearby

Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.